Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS North Platte, NE

July 2, 2018Arthur County, Keith County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2018, 10:08 PM MDT for Arthur County, Keith County, McPherson County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 10:08 PM MDT (04:08 UTC)
Expired
Jul 2, 2018, 10:46 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 88 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 5:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3199 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.5
Supercell composite
24.3

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS53 KLBF 030408
SVRLBF
NEC005-101-117-030500-
/O.NEW.KLBF.SV.W.0178.180703T0408Z-180703T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1108 PM CDT MON JUL 2 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Arthur County in west central Nebraska...
  Northeastern Keith County in southwestern Nebraska...
  Southwestern McPherson County in west central Nebraska...

* Until midnight CDT/1100 PM MDT/.

* At 1108 PM CDT/1008 PM MDT/, a severe thunderstorm was located 16
  miles northeast of Keystone, or 17 miles southeast of Arthur,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flatts, Diamond Bar Lake, Bucktail, Bucktail Lake and Schnick Lake.

This includes Highway 92 between mile markers 179 and 189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 10142 4141 10156 4165 10137 4148 10110
TIME...MOT...LOC 0408Z 229DEG 16KT 4142 10142 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
958 
WWUS53 KLBF 030430
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1130 PM CDT MON JUL 2 2018

NEC101-030440-
/O.CAN.KLBF.SV.W.0178.000000T0000Z-180703T0500Z/
Keith NE-
1130 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for west central Nebraska.

LAT...LON 4140 10126 4140 10132 4142 10143 4147 10151
      4165 10137 4148 10110
TIME...MOT...LOC 0430Z 225DEG 12KT 4146 10136 

$$

NEC005-117-030500-
/O.CON.KLBF.SV.W.0178.000000T0000Z-180703T0500Z/
Arthur NE-McPherson NE-
1130 PM CDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT
CDT/1100 PM MDT/ FOR EAST CENTRAL ARTHUR AND SOUTHWESTERN MCPHERSON
COUNTIES...

At 1130 PM CDT/1030 PM MDT/, a severe thunderstorm was located 18
miles southeast of Arthur, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Flatts, Diamond Bar Lake, Bucktail, Bucktail Lake and Schnick Lake. 

This includes Highway 92 between mile markers 179 and 189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4140 10126 4140 10132 4142 10143 4147 10151
      4165 10137 4148 10110
TIME...MOT...LOC 0430Z 225DEG 12KT 4146 10136 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
946 
WWUS53 KLBF 030446
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1146 PM CDT MON JUL 2 2018

NEC005-117-030455-
/O.CAN.KLBF.SV.W.0178.000000T0000Z-180703T0500Z/
Arthur NE-McPherson NE-
1146 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ARTHUR AND
SOUTHWESTERN MCPHERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for west central Nebraska.

LAT...LON 4140 10126 4140 10132 4142 10143 4147 10151
      4165 10137 4148 10110
TIME...MOT...LOC 0444Z 229DEG 16KT 4150 10129 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:15 PM MDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 2:15 PM MDT, 7 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
315 PM CDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Jul 2 2018

A weak disturbance is lifting north out of Colorado this
afternoon. This will provide some broad lift above a surface
boundary stretching from northeastern Colorado through central
Nebraska. At this time, it looks like the boundary will roughly
lie between Imperial and Purdum when storms initiate around 23z.
CAMs have been trending later with initiation as the day has gone
on. Either way, there is a significant amount of instability and
moisture available with as much as 6,000 J/kg predicted around
initiation and rich dew points in the mid 70s. PWATs are predicted
to be around 1.5 inches as a ribbon of tropical moisture arrives.
Given the amount of moisture available, flash flooding is also a
possibility. Bulk shear is modest but enough at 20 to 25 kt
across most of the area of concern. Initially there could be some
severe hail and tornado potential, especially near the surface
boundary and with that much CAPE, storms moving into this region
could become rather energetic. Storms quickly merge into a line
however and switch to more of a straight line wind threat as the
storms dive southeast into south central Nebraska and Kansas early
this evening. There will be some isolated sub-severe development
behind the main complex of storms later on this evening.

There will be another chance for afternoon showers and storms on
Tuesday, with a few severe storms possible in the Panhandle and
along and north of Highway 2 but the action will be quite a bit
later with storms firing in the western panhandle into Wyoming and
then eventually moving into our area.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Jul 2 2018

Showers and thunderstorms remaining into Tuesday night could bring
some gusty winds as the cluster makes its way into the Sandhills
around midnight. The rest of the day on Tuesday looks dry until
another disturbance arrives in the early evening, kicking off
another round of storms. There will be a repeat on Wednesday,
Independence Day, where mother nature might offer up some
fireworks of her own around sunset, especially along and south of
Highway 2. There is a threat for heavy rain with these storms as
well as PWATs over 1.5 inches are forecast for areas along and
east of Highway 83. Remaining showery on Thursday and Friday,
especially across central and southern Nebraska, with drier
weather returning for the weekend.

Temperatures will be hovering around normal for this time of year
with highs in the 80s and low 90s for much of the week. Lows will
be in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1249 PM CDT Mon Jul 2 2018

Scattered thunderstorms will develop this afternoon and evening
across parts of southwest and north central Nebraska. The best
chance of thunderstorms development will be along and south and
east of a line from Brownlee to Arthur to Venango. Decided to
leave the mention of thunderstorms out of KVTN TAF for know as
thunderstorms should stay mostly southeast of the area.
However...winds are expected to remain gusty across the north
central Nebraska region through early evening with winds out of
the southwest around 20 to 25 mph.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Gomez
Hazardous weather outlook, Jul 2, 3:38 PM MDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
438 PM CDT Mon Jul 2 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-032145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
438 PM CDT Mon Jul 2 2018 /338 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong thunderstorms are expected to continue this evening.
Some storms could be severe producing large hail and damaging
winds, generally across southwest Nebraska and parts of the north
central Nebraska along and south and east of Brownlee to Arthur to
Venango. Locally heavy rainfall may develop across parts of
Custer, Lincoln and Frontier counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few strong to briefly severe thunderstorms are possible Tuesday
and Wednesday, generally late in the afternoon and during the
evening. The area of concern Tuesday is west of a line from Naper
to North Platte and Hayes center. The area of concern Wednesday
is along and east of a line from Ainsworth to North Platte to
Stockville. The severe weather hazards both days are heavy
rainfall, large hail and damaging wind gusts.

Thunderstorms are possible at times, Thursday through Sunday. The
risk of organized severe weather is low during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 2, 8:39 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT MON JUL 2 2018

NEZ035-036-057-030315-
Arthur NE-McPherson NE-Keith NE-
939 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...

At 938 PM CDT/838 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Keystone, or 9 miles northeast of Ogallala, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Keystone, Roscoe, Kingsley Dam, Big Bald Hill, Nevens and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 90 and 99.
 Interstate 80 in Nebraska between mile markers 140 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake McConaughy or Lake Ogallala, get out of the water
and move indoors or inside a vehicle. Lightning can strike out to 10
miles from the parent thunderstorm. Move to safe shelter now!

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for west central Nebraska.

LAT...LON 4109 10142 4116 10172 4147 10163 4147 10124
TIME...MOT...LOC 0238Z 203DEG 27KT 4119 10155

Snively
Special weather statement, Jul 2, 9:02 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
1002 PM CDT MON JUL 2 2018

NEZ036-057-059-030345-
McPherson NE-Lincoln NE-Keith NE-
1002 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH...NORTHWESTERN
LINCOLN AND MCPHERSON COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...

At 1002 PM CDT/902 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of
Ringgold to 8 miles north of Sarben. Movement was north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tryon, Ringgold and Schnick Lake.

This includes the following highways...
 Highway 92 between mile markers 188 and 216.
 Highway 97 between mile markers 12 and 40.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4126 10133 4164 10125 4172 10072 4138 10074
      4126 10103
TIME...MOT...LOC 0302Z 182DEG 18KT 4143 10084 4128 10133

Snively
Local storm report, Jul 2, 9:32 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             9 N KEYSTONE            41.35N 101.59W
07/02/2018  E1.50 INCH       KEITH              NE   PUBLIC

            LARGEST STONES UP TO PING PONG SIZE. LASTED APPROXIMATELY
            20 MINUTES.

&&

JURGENSEN
Special weather statement, Jul 2, 9:45 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
1045 PM CDT MON JUL 2 2018

NEZ035-036-057-059-030430-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
1045 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON
COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...

At 1044 PM CDT/944 PM MDT/, Doppler radar was tracking strong
thunderstorms across northeast Keith County, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Big Bald Hill, Diamond Bar Lake, Bucktail and Bucktail Lake.

This includes Highway 92 between mile markers 174 and 179.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4121 10135 4141 10164 4162 10148 4140 10110
TIME...MOT...LOC 0344Z 234DEG 20KT 4139 10149

Snively
Special weather statement, Jul 2, 9:45 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
1045 PM CDT MON JUL 2 2018

NEZ024-036-030415-
Hooker NE-McPherson NE-
1045 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOOKER AND NORTHEASTERN
MCPHERSON COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

At 1045 PM CDT/945 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Tryon, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tryon.

This includes the following highways...
 Highway 92 between mile markers 200 and 204.
 Highway 97 between mile markers 32 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for west central Nebraska.

LAT...LON 4157 10083 4153 10101 4173 10120 4177 10089
TIME...MOT...LOC 0345Z 158DEG 18KT 4161 10098

ET
Special weather statement, Jul 2, 10:07 PM MDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
1107 PM CDT MON JUL 2 2018

NEZ036-037-059-030430-
McPherson NE-Lincoln NE-Logan NE-
1107 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...WEST
CENTRAL LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 1130 PM
CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Tryon, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ringgold.

This includes the following highways...
 Highway 92 between mile markers 206 and 222.
 Highway 97 between mile markers 14 and 26.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Nebraska.

LAT...LON 4138 10098 4137 10099 4138 10099 4143 10106
      4161 10083 4148 10060 4134 10092
TIME...MOT...LOC 0407Z 225DEG 26KT 4141 10093

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:05 PM MDTFlash Flood WarningLBFLogan3 hr
Jul 2, 6:08 PM MDTTornado WarningLBFLogan, McPherson52 min
Jul 2, 6:29 PM MDTSevere Thunderstorm WarningLBFLogan35 min
Jul 2, 7:01 PM MDTSevere Thunderstorm WarningLBFLogan44 min
Jul 2, 7:11 PM MDTTornado WarningLBFLogan24 min
Jul 2, 7:33 PM MDTSpecial Weather StatementLBFLincoln42 min
Jul 2, 7:33 PM MDTTornado WarningLBFLogan42 min
Jul 2, 8:11 PM MDTSevere Thunderstorm WarningLBFLogan49 min
Jul 2, 8:14 PM MDTSpecial Weather StatementLBFLogan46 min
Jul 2, 8:17 PM MDTAreal Flood AdvisoryLBFLogan6 hr
Jul 2, 8:39 PM MDTSpecial Weather StatementLBFKeith36 min
Jul 2, 8:57 PM MDTSevere Thunderstorm WarningLBFArthur, Keith48 min
Jul 2, 9:02 PM MDTSpecial Weather StatementLBFMcPherson43 min
Jul 2, 9:45 PM MDTSpecial Weather StatementLBFArthur45 min
Jul 2, 10:07 PM MDTSpecial Weather StatementLBFMcPherson23 min
Jul 2, 10:33 PM MDTSpecial Weather StatementLBFMcPherson27 min
Jul 2, 11:00 PM MDTSpecial Weather StatementLBFLogan30 min
Jul 2, 11:33 PM MDTSpecial Weather StatementLBFLogan42 min
Jul 3, 12:15 AM MDTSpecial Weather StatementLBFCuster45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.